Risk of Hospitalized Gastrointestinal Bleeding in Persons Randomized to Diuretic, ACE-Inhibitor, or Calcium-Channel Blocker in ALLHAT



Calcium channel blockers (CCBs) are an important class of medication useful in the treatment of hypertension. Several observational studies have suggested an association between CCB therapy and gastrointestinal (GI) hemorrhage. Using administrative databases, the authors re-examined in a post-hoc analysis whether the Antihypertensive and Lipid-Lowering Treatment to Prevent Heart Attack Trial (ALLHAT) participants randomized to the CCB amlodipine had a greater risk of hospitalized GI bleeding (a prespecified outcome) compared with those randomized to the diuretic chlorthalidone or the angiotensin-converting enzyme inhibitor lisinopril. Participants randomized to chlorthalidone did not have a reduced risk for GI bleeding hospitalizations compared with participants randomized to amlodipine (hazard ratio [HR], 1.09; 95% confidence interval [CI], 0.92–1.28). Those randomized to lisinopril were at increased risk of GI bleeding compared with those randomized to chlorthalidone (HR, 1.16; 95% CI, 1.00–1.36). In a post-hoc comparison, participants assigned to lisinopril therapy had a higher risk of hospitalized GI hemorrhage (HR, 1.27; 95% CI, 1.06–1.51) vs those assigned to amlodipine. In-study use of atenolol prior to first GI hemorrhage was related to a lower incidence of GI bleeding (HR, 0.69; 95% CI, 0.57–0.83). Hypertensive patients on amlodipine do not have an increased risk of GI bleeding hospitalizations compared with those taking either chlorthalidone or lisinopril.